Struggling to stay positive

After being seen in neurology I felt kind of positive. I was excited because I was going to be part of a trial for the type of nerve injury I have. I have just received the clinic letter which is eye opening and reading the findings just makes it feel so much more complex. It has also left me feeling really vulnerable and weak. Before I used to get frustrated by people who would stick there nose in if I parked in a disabled parking space because of course you cant see how asthma effects you there is nothing that flags you out as different but now walking with a stick, walking with a big deficit and only being able to wear one pair of shoes that my brace fits in is so visible. I can also feel the pity people have. While in the near waiting room I overheard the people sitting opposite me saying it is so sad when young people have to come in to clinics with such struggles while looking at me with that smile and head tilt. I would right now give anything to go back to just being frustrated by people who like to make judgements.

The most disappointing part of the clinic letter is that I am not suitable for the trial because I have 2 different nerve things going on. If I only had the nerve injury then I would be ok but because of the muscle weakness I have I can no longer be a participant. I have been referred to the neurophysiotherapy team to get them to help me and I also need to go for various tests on my nerves such as nerve conductions studies and EMG done.

The hard part that I find is that this is all so out of my control. Before when I have been unwell it has been my asthma. To be fair I know pretty much all there is to know about asthma or at least my type of asthma so when unwell I can kind of deal with it as I understand what is going on so know how it might pan out. With this I am totally in the dark with it. Nothing is within my control now. I just have to let my nerves heal and do the physio when I am seen. I see the musculoskeletal physio that my GP referred me to tomorrow morning but I’m not sure if I will continue staying there because of the referral to the neuro physio too. I figured I just need to get started and get on the road to recover as best as possible as I cant stay where I am with the brace/splint and wearing trainers out like there is no tomorrow!

CA3A0E83-A8E0-41AE-8B48-522F0095D280

Steroid Withdrawal

I thought I would write this post just now as I am suffering right as I type from the worst steroid withdrawal I think I have ever had to deal with. (at least I am hoping it is steroid withdrawal and nothing else!!)

Although my last dose change was 5 days ago where I dropped my dose by 5mg (yes a whole 5mg- the biggest drop I have done in a long time) today I have found the effects of this really bad. Not in a sense that my lungs are rebelling at the reduction in prednisilone but my body is being crippled.

I was never really aware of the effects of steroid withdrawal before and always put aches and pains down to being on steroids and I could be bruised easier, or if I felt colder it was because my immune system was suppressed. It was only recently that a consultant told me that I need to be very careful in reading my symptoms correctly as often reducing steroids can make you feel terrible almost like you have the flu.

I think I was never aware of this because my reduction had been so slow before that in my mind my body wouldn’t notice 0.5mg or 1mg reduction but 5mg is a pretty big jump. The plan is to get down to 10mg and then go a bit slower because at around 7 or 8mg is the amount your adrenal glands naturally produces so we need to wake up the adrenal gland to make sure it starts producing its own cortisol again and not become too reliant on synthetic steroids.

So what am I feeling just now?? I feel like my joints want to explode. Last week I have had tendonitis in my right ankle which has been really painful leaving me unable to walk by the end of the day. This was only one ankle though. Tonight It is both ankles, my knees and hips. The only way I can describe it is that it is kind of a really strong ache with both a crushing sensation but also a sensation that my joints are too big for the area they are in and they want to burst out. I know this sounds very weird and probably not many can picture that kind of pain but this is the best I can describe it. I had to crawl from the couch to my bed because the pain in my ankles is so bad. I am at the point I am tempted to put ibuprofen gel on my ankles just for some relief as well as dosing up on chlorophenamine to counter act the allergic reaction. I used this gel previously thinking I might be ok but broke out in hives and the area I used the gel just swelled up so not the best stuff for me.

I am so desperate to reduce my steroids and doing it now is the best time because I feel pretty well. But not only do I feel well I know I am well enough because my inflammation level in my lungs is lower than it has been so it is defiantly a good time. Having the reassurance of knowing the numbers are good has had a good effect on me and I think reduced any anxiety I may have had before about steroid reduction!

This is the only sign of steroid withdrawal I am having and I am hoping that it is this and nothing else. I tend to blame everything I have on the prednisilone wether it be the good the bad or the ugly!!! I really want to persevere with the planned reduction because this is the first time in a long time I have felt pretty stable and been able to do more.

I have never used illegal drugs and never plan to especially after feeling like this. I can only imagine withdrawal from opiates and other drugs is 100 times worse. I am very anti drugs aswell and won’t associate with anyone who takes anything illegal (legal marijuana for medical reasons I would because it is being used in the right way) and this has just reaffirmed.

I may find after seeing the physio I am totally wrong and the pains I am getting is nothing to do with reducing my steroids but something totally different!!!